Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 104, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 19, 2020, 1:13 PM EDT for Ashtabula County, Ohio; Crawford County, Pennsylvania. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2020, 1:13 PM EDT (17:13 UTC)
- Expired
- Jul 19, 2020, 2:30 PM EDT
- In force
- 77 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ashtabula County, OH, Crawford County, PA
The radar
The Cleveland radar (KCLE), 110 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
324
WUUS51 KCLE 191713
SVRCLE
OHC007-PAC039-191830-
/O.NEW.KCLE.SV.W.0104.200719T1713Z-200719T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
113 PM EDT Sun Jul 19 2020
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Ashtabula County in northeastern Ohio...
Crawford County in northwestern Pennsylvania...
* Until 230 PM EDT.
* At 112 PM EDT, a severe thunderstorm was located 7 miles south of
North Kingsville, or 9 miles southeast of Ashtabula, moving east at
35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Ashtabula, Meadville, Cambridge Springs, Andover, Linesville,
Adamsville, Pymatuning Central, Harmonsburg, Pymatuning North,
Atlantic, Austinburg, Roaming Shores, Pierpont, Cochranton,
Saegertown, Cherry Valley, Conneautville, Conneaut Lake, Rock Creek
and Springboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4150 8079 4170 8101 4186 8085 4185 8000
4149 8000
TIME...MOT...LOC 1712Z 280DEG 30KT 4181 8067
HAIL...<.75IN
WIND...60MPH
$$
Lombardy2 follow-up statements
506
WWUS51 KCLE 191752
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
152 PM EDT Sun Jul 19 2020
OHC007-PAC039-191830-
/O.CON.KCLE.SV.W.0104.000000T0000Z-200719T1830Z/
Ashtabula OH-Crawford PA-
152 PM EDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHEASTERN ASHTABULA AND CRAWFORD COUNTIES...
At 151 PM EDT, a severe thunderstorm was located near Pymatuning
North, or 14 miles south of Conneaut, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Meadville, Cambridge Springs, Andover, Linesville, Harmonsburg,
Adamsville, Pymatuning North, Pymatuning Central, Atlantic, Pierpont,
Cochranton, Saegertown, Cherry Valley, Conneautville, Conneaut Lake,
Springboro, Blooming Valley, Venango, Woodcock and Conneaut
Lakeshore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4150 8079 4169 8079 4186 8068 4185 8000
4149 8000
TIME...MOT...LOC 1751Z 283DEG 23KT 4174 8052
HAIL...<.75IN
WIND...60MPH
$$
Lombardy096
WWUS51 KCLE 191835
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
235 PM EDT Sun Jul 19 2020
OHC007-PAC039-191844-
/O.EXP.KCLE.SV.W.0104.000000T0000Z-200719T1830Z/
Ashtabula OH-Crawford PA-
235 PM EDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ASHTABULA AND
CRAWFORD COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4150 8079 4169 8079 4186 8068 4185 8000
4149 8000
TIME...MOT...LOC 1834Z 280DEG 30KT 4168 8009
$$
LombardyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:33 AM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 19, 9:33 AM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
933 AM EDT Sun Jul 19 2020
.SYNOPSIS...
A cold front will move southeast across the area
tonight and become nearly stationary across the Ohio Valley through
Monday. The stationary front will lift north as a warm front on
Tuesday. Another cold front will move east across the area on
Wednesday.
&&
.NEAR TERM /THROUGH MONDAY/...
930 am udpate...
No significant changes were made to the ongoing forecast for
this afternoon. High res short guidance indicate strong to
severe convection will begin moving into the area between 18z
and 20z.
Previous discussion...
MCS complex still ongoing across portions of the Upper
Midwest/northern MI. It remains unclear of the evolution of this
complex as it tracks southeast this morning, though expectation
is for it to begin to decay over the next couple of hours as it
enters a mostly capped thermodynamic environment.
Remnant MCV noted on the Nighttime Microphysics satellite this
morning across the eastern basin of Lake Erie. Otherwise, dry
and mostly quiet weather is expected through the morning hours.
The two big weather stories today will be the heat and the
chance for severe weather later this afternoon into the evening
hours.
Regarding the heat -
A heat advisory remains in effect from noon to 8 pm across the
entire Ohio portion of the CWA with the recent additions of
Ashtabula/Trumbull/Mahoning Counties. Temperatures will quickly rise
into the lower 90s by noon across the area with southwesterly flow
transporting abundant moisture across the area throughout the day
today. Low to mid 70 dew points are already present across the
Midwest with a plume of PWATs in excess of 2 inches across the Upper
Midwest, evident in the GOES-derived PWAT product. The main question
is how long these surface 70 dew points will remain given afternoon
boundary layer mixing and how high our temperatures can get before
shower/thunderstorm initiation and any cloud debris from residual
overnight thunderstorm complexes to our west. Still thinking much of
the area will reach and maintain 100+ heat indices for at least 2
hours with the exception of NW PA, though the Erie lakeshore will be
close.
Regarding the severe/heavy rain threat -
There remains considerable differences between hi-res models on
timing and location of thunderstorm initiation. The 1730 SPC update
from yesterday remains unchanged with a slight risk across the
entire CWA, mainly for the damaging wind threat. It appears the HRRR
has a relatively good handle on ongoing upstream convection across
portions of the Upper Midwest and Upper Great lakes this morning.
This solution would bring a decaying MCS across central/northern MI,
laying outflow boundaries across southern MI into northern IN. Thus,
initiation would be somewhere around 20-21Z across SE MI/NE IN/NW OH
and propagate east/southeastward into the evening hours.
Not much has changed in the way of the background thermodynamic
environment with 2000 to 3000 J/kg of MLCAPE, modest mid-level lapse
rates of about 6 to 7 C/km, and 20 to 25 knots of effective
shear. Several models are now picking up on a subtle piece of
jet energy that appears to break off from the main flow which
could enhanced storms that develop across NW OH and along the
lakeshore. Appears the main hazard will be damaging winds up to
60 mph as bulk shear vectors align parallel to the initiating
boundary, suggesting organized multicell clusters and/or bowing
segments. The threat for large hail up to quarters appears low
with unfavorable wet-bulb zero heights and high RH throughout
the column, though is a possibility in the first couple of hours
as storm initiate and remain more discrete. SPC has removed the
2% threat for tornadoes and tend to agree given the overall
unidirectional flow from the west and 0-3 km bulk shear vectors
less than 30 knots.
The threat for heavy rain is also apparent with the WPC outlooking
our entire CWA in a marginal risk of excessive rain. Aforementioned
PWATs in excess of 2 inches across the Upper Midwest will propagate
east across MI, arriving into our area this afternoon, though they
appear to be closer to around 1.8 to 2.0 inches. Warm cloud depths
in excess of 10 kft will be present across the area, owing to heavy
bursts of rain with any convection. The one caveat will be the
relatively fast motion of the storms with cloud layer winds around
30 knots. Would need training of storms for any appreciable flooding
threat. However, this could certainly be a possibility as the front
begins to flatten in more of a west/east orientation as we head into
the evening hours.
Convection should begin to wane in the late evening/overnight hours
as the nocturnal boundary layer begins to stabilize and any upper
forcing moves away from the complex. Monday will feature quiet and
dry weather with slightly less humid conditions with temperatures
reaching the upper 80s and dew points in the lower 60s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Upper level pattern will switch to a more zonal flow with high
pressure at the surface Monday night. The cooler and drier airmass
will keep showers at bay during the overnight, but attention will
turn to the next shortwave approaching from the west. There is some
indication of upstream mcs development overnight that could trek
eastward bringing increased vorticity over the local area by Tuesday
afternoon. Should this feature materialize than there will be
enhanced shear combined with return flow/increased moisture to
support strong to severe storms and heavy rain. This set up is
conditional on the feature upstream. Should this complex not
materialize than the risk for strong storms lessens. However,
convection will still develop with the presence of the warm front
timed with diurnal heating in the afternoon. The surface low will
move east over Lake Huron Wednesday, dragging a cold front in its
wake. This will support the best chances for shower and thunderstorm
coverage in the forecast period. Temperatures will remain a few
degrees above normal Tuesday and Wednesday with high thicknesses
over the area, despite increased cloud coverage and shower activity.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
For late week the pattern will favor northwest flow aloft with a
trough over the northeast. Multiple weak shortwaves expected to
rotate over the lower lakes late week. These features combined with
diurnally driven pop up convection make it difficult to rule out
shower/storm activity at any time late in the forecast despite
surface high pressure building south on Friday. Surface temperatures
will remain at to slightly above normal temperatures and dewpoints
will be in the 60s. With elevated instability during the overnight
hours could see ongoing showers and thunderstorms, though coverage
will lessen after dark. Ridging starts to edge east into the area
over the weekend which should support gradually warming.
&&
.AVIATION /12Z Sunday THROUGH Thursday/...
Mostly VFR conditions across the area with the exception of a
small area of lower cloud deck which briefly resulted in MVFR
ceilings at MFD this morning. Otherwise, expecting VFR
conditions to prevail through the morning. Thunderstorms are
expected to develop this afternoon and affect the TAF sites
through the evening. Still a low confidence forecast at this
point, but think it's a good bet that thunderstorms will affect
TOL/FDY this afternoon so have added a tempo group for tsra.
Otherwise, kept prob30s at all other TAF sites except ERI where
confidence remains low to include a window for a prob30 group.
Therefore have kept a wider window of vcts from 20-03Z.
Winds will increase out of the south/southwest today to 10 to 15
knots. Gusts will be higher at around 20 to 25 knots. Higher
gusts of 30 to 40 knots could be possible in and near
thunderstorms this afternoon.
Outlook...Occasional non-VFR possible with scattered showers
and thunderstorms on Tuesday and Wednesday.
&&
.MARINE...
Have added headlines for all nearshore waters today into this
evening mainly for gusts. Southwest flow will increase today as a
shortwave approaches from the upper lakes. The lakes will remain
more stable than the inland locations, however believe enough mixing
will still occur over the water to bring down frequent gusts over
20kt into this evening. With the front approaching tonight could see
a period of sustained small craft winds mainly in the east for an
hour or two. Waves are projected to reach 4' mainly across the
central and eastern basin. Winds will diminish overnight with
improved conditions under high pressure on Monday. Otherwise,
several more rounds of showers/storms will impact the nearshore
waters through Tuesday and Wednesday.
&&
.CLIMATE...
ERI and CLE have a chance to tie or exceed previous record daily
high temperatures later today. The forecast high temperature at
ERI is 92 degrees while the record is 93 degrees set in 1946.
The forecast high temperature at CLE is 95 degrees while the
record record is 95 degrees set in 1930.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ003-006>014-
017>023-027>033-036>038-047-089.
PA...None.
MARINE...Small Craft Advisory until midnight EDT tonight for LEZ147>149.
Small Craft Advisory until 10 PM EDT this evening for
LEZ142>146.
&&
SYNOPSIS...Kahn
NEAR TERM...Griffin/Kahn
SHORT TERM...Jamison
LONG TERM...Jamison
AVIATION...Kahn
MARINE...Jamison
CLIMATE...Hazardous weather outlook, Jul 19, 3:38 AM EDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 338 AM EDT Sun Jul 19 2020 LEZ061-142>149-162>169-200745- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 338 AM EDT Sun Jul 19 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie and western Lake Erie. .DAY ONE...Today and tonight. There is a slight risk for strong to severe storms this afternoon and evening with the primary threat being damaging winds and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. OHZ003-006>014-017>023-027>033-036>038-047-089-200745- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore- 338 AM EDT Sun Jul 19 2020 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a slight risk for strong to severe storms this afternoon and evening with the primary threat being damaging winds and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. PAZ001>003-200745- Northern Erie-Southern Erie-Crawford- 338 AM EDT Sun Jul 19 2020 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Today and tonight. There is a slight risk for strong to severe storms this afternoon and evening with the primary threat being damaging winds and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:11 AM EDT | Small Craft Advisory | CLE | 18 hr | |
| Jul 19, 1:01 PM EDT | Special Marine Warning | CLE | 63 min | |
| Jul 19, 1:47 PM EDT | Special Marine Warning | CLE | 43 min | |
| Jul 19, 3:01 PM EDT | Areal Flood Warning | CLE | Ashtabula | 4 hr |
| Jul 19, 3:24 PM EDT | Severe Thunderstorm Warning | CLE | Lucas, Ottawa, Sandusky, Wood | 51 min |
| Jul 19, 3:28 PM EDT | Special Marine Warning | CLE | 92 min | |
| Jul 19, 3:50 PM EDT | Areal Flood Advisory | CLE | Lucas, Wood | 3 hr |
| Jul 19, 4:13 PM EDT | Severe Thunderstorm Warning | CLE | Lucas, Ottawa | 40 min |
| Jul 19, 4:14 PM EDT | Special Marine Warning | CLE | 108 min | |
| Jul 19, 4:28 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron | 47 min |
| Jul 19, 4:50 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 55 min |
| Jul 19, 5:00 PM EDT | Special Marine Warning | CLE | 47 min | |
| Jul 19, 5:18 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Medina, Summit | 57 min |
| Jul 19, 5:26 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 64 min |
| Jul 19, 5:47 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Portage | 58 min |
| Jul 19, 6:18 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage, Trumbull | 57 min |
| Jul 19, 1:57 PM EDT | Special Weather Statement | CLE | Erie | 63 min |
| Jul 19, 2:32 PM EDT | Special Weather Statement | CLE | Erie | 43 min |
| Jul 19, 5:17 PM EDT | Special Weather Statement | CLE | Crawford, Erie | 43 min |
| Jul 19, 5:55 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 65 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.